Florida, 2024

Damaging Winds and Lightning Strike in Florida, July 18 to 21, 2024

July 18 to 21, 2024 · NWS TAE · 4 events in 3 counties and zones

Scattered thunderstorms developed during the afternoon hours in a typical summertime environment. A few storms produced gusty winds with isolated impacts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered thunderstorms developed during the afternoon hours in a typical summertime environment. A few storms produced gusty winds with isolated impacts. In addition, there was one fatality due to a lightning strike in Gadsden county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 18, 12:44 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 18, 12:44 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
144 PM EDT Thu Jul 18 2024

...New AVIATION...

.UPDATE...
Issued at 1105 AM EDT Thu Jul 18 2024

Radar was a bit different than how models initialized last night
with showers and storms developing a bit more to the north and
west. Tried to adjust the PoP grids for this morning to reflect
that, but even then some of the 12Z guidance was off so opted to
blend the old forecast with some of the new NBM guidance. Also
trended some of the high temperatures a few degrees lower,
especially over SW GA, SE AL, and the western FL panhandle.

&&

.NEAR TERM...
(Today and tonight)
Issued at 225 AM EDT Thu Jul 18 2024

Continued troughiness to the north and west will allow for
shortwaves to ride over the ridge currently over the FL Peninsula
and the western Atlantic. This will again lead to forcing for ascent
today, and when coupled with the high moisture content (PWATs around
2 - 2.5 inches) given the established southerly flow, we'll again
have elevated chances for precip today. Showers and storms will
begin this morning across the FL Panhandle and offshore waters and
will then gradually move inland throughout the day. Forcing will be
provided through the sea breeze and by mid-level perturbations.
Ongoing showers and thunderstorms to our west are a few hours ahead
of when high-res guidance had them initiating. We'll have to see if
this early start and it's associated cloud cover leads to reduced
rain chances throughout the day for inland areas. Nonetheless,
activity is expected to be diurnally forced, thus winding down
around sunset.

Expect daytime highs generally in the low to mid 90s with overnight
lows generally in the mid to upper 70s.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 225 AM EDT Thu Jul 18 2024

Broad upper level troughing will extend from southeastern Canada
southwestward into the western Gulf and will serve as the weakness
between an upper high over the four corners and the Bermuda ridge
to our east. To begin Friday, a weak frontal boundary will stretch
across our western zones then move back north during the day while
continuing to weaken. Will want to keep an eye on the location of
the front Friday afternoon for heavier rain locations which may
favor southeast Alabama. Otherwise, PWATs continue in the 1.8-2.5
range with widespread 60-80% rain chances each day. Localized
pockets of flooding could occur in areas of slow moving or
training of storms. Highs both days will be in the low to mid 90s.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 225 AM EDT Thu Jul 18 2024

Troughing in the southeast US weakens and pushes back
northwestward as the Atlantic ridge builds back westward into the
area beginning Sunday. Rain chances are slightly less Sunday and
Monday but not by much. There is some low to mid level drier air
on cross sections through our area which may lessen coverage and
thus slightly lower rain chances. A tropical wave and increase in
moisture arrives Tuesday and Wednesday with a return to a more
widespread coverage of convection.

&&

.AVIATION...
(18Z TAFS)
Issued at 138 PM EDT Thu Jul 18 2024

A scattered showers and thunderstorms are being observed over the
eastern half of the service area, west of TLH and ABY. Behind it,
some storms are forming to the southwest over the Gulf. Confidence
is particularly low with any additional development behind this
line though due to models not initializing well. Added some VCTS
into KECP, KABY, and KTLH for the rest of the afternoon, but there
is a chance it could stay dry. Lower vis and cig are possible
with storms, otherwise VFR conditions prevail. Tomorrow will bring
renewed chances for showers and storms. Added vcts to TLH and ECP
after 10Z.

&&

.MARINE...
Issued at 225 AM EDT Thu Jul 18 2024

Favorable marine conditions will continue through early next week.
Light to occasionally moderate south to southwesterly winds are
expected thru this weekend before turning more southeasterly early
next week. Seas will generally run less than 2 feet. Showers and
thunderstorms are expected to develop during the early morning
hours each day. Suddenly higher winds, frequent lightning,
waterspouts, and increased seas are possible in the vicinity of
any storms.

&&

.FIRE WEATHER...
Issued at 225 AM EDT Thu Jul 18 2024

Morning and afternoon showers and thunderstorms are once
again on tap for today and tomorrow. Other than erratic
directional wind changes around thunderstorms, there are currently
no fire weather concerns. Fair to good dispersions are expected.

&&

.HYDROLOGY...
Issued at 225 AM EDT Thu Jul 18 2024

Unsettled weather will continue over the next week with generally
1.5-3 inches of rainfall in our area with locally higher amounts,
with the heavier side of that range favoring our western
counties. Over the next two days, WPC has a marginal risk (Level 1
of 4) for excessive rainfall for areas north and west of the
Florida Big Bend. Localized nuisance flooding in poor drainage
areas will be possible where storms are slow moving or train over
an area for an extended period of time.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   92  75  93  75 /  70  20  70  30
Panama City   89  79  89  79 /  90  50  80  60
Dothan        92  74  89  73 /  90  50  90  50
Albany        92  74  92  73 /  70  50  80  40
Valdosta      92  75  95  75 /  60  30  60  30
Cross City    92  75  94  75 /  60  20  70  30
Apalachicola  88  80  89  80 /  90  30  70  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Oliver
SHORT TERM...Scholl
LONG TERM....Scholl
AVIATION...KR
MARINE...Scholl
FIRE WEATHER...Oliver
HYDROLOGY...Scholl

In the hours before

Special weather statement, Jul 18, 12:13 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
113 PM EDT Thu Jul 18 2024

GAZ158-159-181800-
Brooks GA-Thomas GA-
113 PM EDT Thu Jul 18 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL THOMAS AND BROOKS
COUNTIES THROUGH 200 PM EDT...

At 113 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boston, or 12 miles east of Thomasville, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Quitman, Boston, Pavo, Morven, Barwick, Dixie, Thomasville Municipal
A/P, Barney, Dillon, Patten, Eason, Oaklawn, Pidcock, Brooks Co A/p,
Blue Springs, Hollis, and Newark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3083 8338 3083 8341 3081 8343 3082 8345
      3077 8345 3075 8348 3069 8345 3077 8388
      3084 8392 3093 8392 3102 8347 3095 8343
      3090 8344 3089 8342 3088 8337 3086 8336
TIME...MOT...LOC 1713Z 265DEG 12KT 3086 8377

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

71-BUNKER
Special weather statement, Jul 18, 12:38 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
138 PM EDT Thu Jul 18 2024

FLZ018-019-028-181815-
Inland Taylor FL-Inland Jefferson FL-Madison FL-
138 PM EDT Thu Jul 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TAYLOR...CENTRAL
JEFFERSON AND SOUTHWESTERN MADISON COUNTIES THROUGH 215 PM EDT...

At 138 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Monticello, moving east at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Iddo, Moseley Hall, Ebb, Lamont, Eridu, Cabbage Grove, Thomas City,
Lake Bird, Wacissa, Wacissa Springs, Sirmans, Shady Grove, and
Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3011 8375 3032 8408 3034 8408 3039 8390
      3047 8387 3044 8338
TIME...MOT...LOC 1738Z 277DEG 5KT 3032 8389

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

71-BUNKER
Special weather statement, Jul 18, 12:54 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
154 PM EDT Thu Jul 18 2024

FLZ018-019-GAZ159-160-181830-
Inland Jefferson FL-Madison FL-Brooks GA-Lowndes GA-
154 PM EDT Thu Jul 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON...
NORTHERN MADISON...SOUTHWESTERN LOWNDES AND SOUTHEASTERN BROOKS
COUNTIES THROUGH 230 PM EDT...

At 154 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Monticello, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Madison, Greenville, Dills, Aucilla, Cherry Lake, Hamburg, Pinetta,
Lovett, Nankin, Empress, Clyattville, Hanson, and Ashville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3047 8380 3065 8379 3071 8331 3044 8331
TIME...MOT...LOC 1754Z 224DEG 8KT 3050 8373

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

71-BUNKER

The radar

The Tallahassee radar (KTLH), 68 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 18, 1:14 PM EST
Where
Jefferson County, 3.51 mi S of Ashville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.560, -83.650

A tree was blown down at the intersection of South Quitman Highway and Bright Proctor Road.

Thunderstorm Wind, Leon

When
July 20, 2:40 PM EST
Where
Leon County, 2.39 mi NNE of Baum
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.520, -84.070

A power line was blown down at Jefferson Road and Mahan.

Thunderstorm Wind, Jefferson

When
July 20, 2:55 PM EST
Where
Jefferson County, 1.38 mi N of Monticello
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.560, -83.870

A tree was blown down on Lake Road.

Lightning, Gadsden

When
July 21, 2:30 PM EST
Where
Gadsden County, 1.97 mi E of Douglas City
Deaths
1 direct, 0 indirect
Reported by
Other Federal Agency
Coordinates
30.589, -84.607

At 3:30 pm EDT on July 21, 2024, an employee working as a roofer for a roofing contractor was installing a single ply roof over an existing metal roof when a storm approached. As the crew was covering up their tools, the employee was struck by lightning. The employee died from multiple injuries due to the lightning strike.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Gadsden2024-07-21MaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191839, 1191841, 1191842, 1280654.